Texas, 2017

High Wind in Texas, April 27, 2017

April 27, 2017 · NWS MAF · 3 events in 1 county or zone

Another upper level storm system imparted strong westerly winds to the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Another upper level storm system imparted strong westerly winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 3:38 AM MST, 13 minutes earlier.

Area forecast discussion, Apr 27, 3:38 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
538 AM CDT Thu Apr 27 2017

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours, w/a few high clouds
anticipated at times. Sfc flow will veer to SW and become gusty
this morning, and continue into the evening hours. Convective
temps will be too high for any appreciable cu development.

&&

.PREV DISCUSSION... /issued 411 AM CDT Thu Apr 27 2017/

DISCUSSION...

The roller coaster ride of temperatures continues today and into
next week as an active weather pattern resides over the region. A
strong jet crossing the Rockies today will induce and area of low
pressure at the surface in NE NM. Strong mid level winds along
with a tightening pressure gradient will lead to increasing
westerly winds through the day today. The strongest winds are
expected across the Guadalupe Mountains and adjacent plains this
afternoon. Will upgrade to a High Wind Warning/Wind Advisory for
the affected locations. Have also added blowing dust where winds
will be strongest this afternoon. A downslope component to the
winds will also send temperatures soaring well above normal today.
High will likely be about 20 degrees warmer than yesterday. The
above conditions will lead to extreme fire weather conditions
across SE NM and the higher terrain of W TX. Please see the Fire
WX discussion below.

A weak cold front will approach if not move into the northern
Permian Basin tonight and Friday morning. This front will quickly
lift north/wash out in response to a deepening upper trough over the
Four Corners. Expect another hot, dry, and windy day Friday before
we see major changes this weekend. As the trough inches toward the
area, a Pacific cold front will push across early Saturday morning.
While we could see a few showers or storms along the front, QPF
amounts look to be light. One thing you will notice is the cooler
temperatures Saturday afternoon as highs cool about 20 degrees from
what we will see Friday. Winds will also be on the increase as the
upper system further deepens over the TX Panhandle Saturday
afternoon. An even stronger front will arrive Saturday evening
bringing much colder temperatures and high winds to the region.
Temperatures will fall sharply behind the front with lows likely
falling into the 30's and 40's by Sunday morning across much of the
area. It is looking likely we will see a late season freeze
across northern Lea county and possibly further south.
Temperatures will only rebound into the 60's Sunday afternoon.

NW mid level flow behind this storm system will bring warmer conditions
early next week. Expect temperatures to rebound back above normal
by Tuesday. Another cold front is slated to arrive sometime midweek.

FIRE WEATHER...

WV imagery shows West Texas and Southeast New Mexico under dry, NW
flow aloft on the backside of a trough ejecting into the Great Lakes
Region.  Subsidence/Mixing today will result in another day of
earth, wind & fire for the region.  Although return flow has resumed
after yesterday's front, and as a consequence RH recovery improving,
mixing later on will veer 20' winds around to the W, and downslope
warming will ramp temps back to well-abv normal, yielding critical
RH area wide during the afternoon.  The entire forecast area is in
at least High Fire Danger (FD), and practically everything from the
Davis/Apache Mtns northward is in extreme FD.  ERCs for the Trans
Pecos remain at normal, and near-normal for the Southern Plains.
Extreme RFTI extends along the Pecos Rvr Valley from north of
Roswell down to Girvin, so we have added Loving, Winkler, and Ward
Counties to the RFW.  The only place west of the NM/TX border not in
the RFW will be the Presidio Valley, which looks to have 20' winds
under criteria.  Everything east of the NM/TX border, as mentioned
yesterday, is still to greened up for a warning.

Critical fire wx conditions will be possible again Friday and
Saturday, mainly on the plains surrounding the Guadalupes.  However,
current products are already getting quite lengthy as zones are
parsed out, so to avoid confusion, we'll forego issuing a
watch and emphasize more critical fire wx possible in the HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  62  91  63 /   0   0   0  30
Carlsbad                       91  63  87  59 /   0   0   0  20
Dryden                         93  64  96  67 /   0   0   0  10
Fort Stockton                  94  65  94  63 /   0   0   0  10
Guadalupe Pass                 82  60  80  52 /   0   0   0  10
Hobbs                          87  57  85  54 /   0   0   0  20
Marfa                          88  57  87  57 /   0   0   0  10
Midland Intl Airport           92  64  91  62 /   0   0   0  20
Odessa                         92  64  91  62 /   0   0   0  20
Wink                           94  64  92  60 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains-Southeast Plains.

     Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 11 AM this morning to 9 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
     PM CDT /9 PM MDT/ this evening for Big Bend Area-
     Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM
     MDT/ this evening for Andrews-Davis/Apache Mountains Area-
     Dawson-Ector-Gaines-Loving-Martin-Midland-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from 11 AM this morning to 9 PM MDT this
     evening for Guadalupe Mountains.

&&

44/29/44
Hazardous weather outlook, Apr 27, 1:35 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
335 AM CDT Thu Apr 27 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
335 AM CDT Thu Apr 27 2017 /235 AM MDT Thu Apr 27 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected through the Guadalupe Mountains today and
this evening.  A High Wind Warning is in effect.  Breezy conditions
area anticipated across the Southeast New Mexico plains, and adjacent
areas of West Texas.  A Wind Advisory is in effect.

Critical fire weather conditions are expected this afternoon and
evening across Southeast New Mexico and areas south, except for the
Presidio Valley.  A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High winds will be possible again through the Guadalupe Mountains
Friday and Saturday.  These winds may also result in critical fire
weather conditions in the vicinity of the Guadalupes.

A light freeze will be possible in northern Lea County Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 3:51 AM MST to 6:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 9:52 AM MST to 3:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 27, 2:20 PM MST to 3:05 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684644, 684643, 684646.